Louisiana, 2024Tornado and Flash Flood in Louisiana, May 2, 2024
May 2, 2024 · NWS LCH · 2 events in 2 counties and zones
A series of upper disturbance moved across the region causing multiple days of wet weather. Flooding occurred in Lake Charles and a tornado near Welsh.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper disturbance moved across the region causing multiple days of wet weather. Flooding occurred in Lake Charles and a tornado near Welsh.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 2, 2:54 AM CST, 7 hours 1 minute earlier.
Area forecast discussion, May 2, 2:54 AM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024
Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.
The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.
11/Calhoun
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024
For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.
By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.
08/DML&&
.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024
Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.
After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.
If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.
Rua
&&
.MARINE...
Issued at 354 AM CDT Thu May 2 2024
A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 80 68 79 65 / 90 50 70 10
LCH 81 70 80 70 / 60 40 50 10
LFT 85 72 82 70 / 50 40 50 10
BPT 82 70 82 71 / 60 50 50 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.
TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
516.
GM...None.
&&
SHORT TERM...11
LONG TERM....08
AVIATION...07In the hours before
Special weather statement, May 2, 9:43 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1043 AM CDT Thu May 2 2024
TXZ515-615-021630-
Lower Jefferson TX-Upper Jefferson TX-
1043 AM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON COUNTY
THROUGH 1130 AM CDT...
At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Winnie, or 11 miles west of Hamshire, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Beaumont, Hamshire, Fannett, and La Belle.
This includes Interstate 10 in Texas between mile markers 846 and
832.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3003 9418 2977 9409 2972 9435 2989 9436
2989 9444 2994 9444
TIME...MOT...LOC 1543Z 254DEG 28KT 2982 9450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14Special weather statement, May 2, 9:44 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1044 AM CDT Thu May 2 2024
LAZ074-141-142-241-242-021630-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-East Cameron LA-
1044 AM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON...JEFFERSON
DAVIS AND EASTERN CALCASIEU PARISHES THROUGH 1130 AM CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Holmwood, or near Iowa, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Welsh, Iowa, Fenton, Hayes, Moss Bluff, Buller,
Hacketts Corner, Topsy, Lebleu Settlement, Pine Island, Thornwell,
Lowry, Holmwood, Bell City, Roanoke, and Lacassine.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 33 and 60.
Interstate 210 between mile markers 9 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3000 9315 3018 9319 3040 9316 3040 9313
3041 9313 3044 9293 3044 9278 3046 9277
3047 9271 3000 9274
TIME...MOT...LOC 1544Z 271DEG 14KT 3017 9307
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonLocal storm report, May 2, 9:45 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1045 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM Flash Flood 3 NNW Wildwood 30.56N 94.46W
05/02/2024 Tyler TX Dept of Highways
Road flooded over Kimball Creek.
&&Local storm report, May 2, 9:48 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1048 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM Flash Flood 4 WSW Beaumont 30.07N 94.20W
05/02/2024 Jefferson TX Mesonet
Ditch on Landis Drive is out of its banks
and approaching the road.
&&Local storm report, May 2, 9:51 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1051 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Flash Flood 7 SW Central Gardens 29.92N 94.11W
05/02/2024 Jefferson TX Mesonet
gage showing ditch on Berry Drive is out of
its banks.
&&Local storm report, May 2, 9:55 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1055 AM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM Flash Flood 2 SSW Lake Charles 30.18N 93.22W
05/02/2024 Calcasieu LA NWS Employee
Cars stalled 210 and common.
&&Flash Flood, Calcasieu
- When
- May 2, 9:55 AM CST to 10:55 AM CST
- Where
- Calcasieu County, 2.15 mi S of Lake Charles Lake to 2.17 mi S of Lake Charles Lake
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 30.199, -93.228
An off duty NWS employee observed flooding on Common Street near Interstate 210. Multiple vehicles were stalled on Common and College. Flooding was also reported on Prien Lake Road.
Tornado, Jefferson Davis
- When
- May 2, 10:32 AM CST
- Where
- Jefferson Davis County, 1.63 mi S of Welsh Arpt
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Public
- Coordinates
- 30.206, -92.833
A brief tornado touched down in an empty field southwest of Welsh along Leblanc Road. The report was relayed by a spotter.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, May 2 to 5, 2024$101,000 · 32 events
- Tornado in Missouri, May 2, 2024$30,000 · EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, May 2 to 3, 2024$35,000 · 1 in hail · 12 events
- Dense Fog in South Carolina, May 2, 20243 injured · 1 event
- Tornado in Louisiana, May 2, 2024EF1 · 1 event
- Flash Flooding and Hail in Texas, May 2 to 5, 2024$10,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 2, 20241.75 in hail · 15 events
- Flood and Hail in Illinois, May 2, 20241 in hail · 8 events
- Hail and Damaging Winds in Illinois, May 2, 20241.5 in hail · 7 events
- Flash Flood and Flood in Iowa, May 2 to 3, 20246 events
- Hail and Damaging Wind in Oklahoma, May 2, 20241 in hail · 5 events
- Damaging Winds in Nebraska, May 2, 202454 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182536, 1182535.